Alert archive / Colorado / Red Flag Warnings in 2018

Red Flag Warning 30, NWS Denver/Boulder, CO

June 15, 2018Grand County, Jackson County, Summit County, Colorado

NWS Denver/Boulder, CO issued this red flag warning at Jun 15, 2018, 12:35 PM MDT for Grand County, Jackson County, Summit County, Colorado. It took effect at Jun 15, 2018, 2:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 2018, 12:35 PM MDT (18:35 UTC)
In effect from
Jun 15, 2018, 2:00 PM MDT
Expired
Jun 15, 2018, 7:48 PM MDT
In force
6 hr
Issued by
NWS Denver/Boulder, CO

Counties Grand County, CO, Jackson County, CO, Summit County, CO

The radar

The Denver radar (KFTG), 146 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 6.6 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2018-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2018-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
193 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
3126 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

209 
WWUS85 KBOU 151835
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1235 PM MDT Fri Jun 15 2018

COZ211-213-160200-
/O.NEW.KBOU.FW.W.0030.180615T2000Z-180616T0200Z/
Jackson County Below 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
1235 PM MDT Fri Jun 15 2018

...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR JACKSON, GRAND AND SUMMIT
COUNTIES BELOW 9000 FEET...

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
until 8 PM MDT this evening.

* Affected Area...Fire Weather Zones 211 and 213.

* Timing...This afternoon through 8 pm this evening.

* Winds...Southwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 15 percent.

* Impacts...Warm temperatures, low humidities and gusty winds will
  cause vegetation to dry out and make dangerous fire behavior
  possible. Rapid growth and spread of fires can be anticipated
  under these conditions. Outdoor burning is strongly discouraged
  if not prohibited. Check with local authorities on any burn 
  bans in effect.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
989 
WWUS85 KBOU 160148
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
748 PM MDT Fri Jun 15 2018

COZ211-213-160300-
/O.CAN.KBOU.FW.W.0030.000000T0000Z-180616T0200Z/
Jackson County Below 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
748 PM MDT Fri Jun 15 2018

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR NORTH PARK AND MIDDLE PARK...

The National Weather Service in Denver has cancelled the Red Flag
Warning.

Temperatures have cooled down this evening and humidity levels 
have increased. Fire danger levels have relaxed, and the threat of
dangerous fire behavior no longer exists. Shower and thunderstorm
activity is expected to increase over the next few days which will
also lead to cooler temperatures. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Jun 15, 10:23 AM MDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 15, 10:23 AM MDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1023 AM MDT Fri Jun 15 2018

.UPDATE...
Issued at 952 AM MDT Fri Jun 15 2018

Overall, no significant changes to the forecast. Add gusty winds
to the grids with thunderstorms this afternoon and evening. There
is a slight increase in precipitable water values, but
inverted-v profile would support strong winds with limited
rainfall, especially from the urban corridor westward to the
foothills.

&&

.SHORT TERM...(Today and tonight)
Issued at 340 AM MDT Fri Jun 15 2018

Broad high pressure aloft over southern plains states while upper
trof making some progress through the Pacific northwest states.
The result is a light to moderate southwest flow aloft over
Colorado. Still some varying amounts of mid/high level moisture
over Colorado but levels are fairly similar to yesterday morning
at this time. There will be a weak cold front moving southward
across northeast Colorado this morning, and right now has just
passed CYS and into northern sections of Larimer and Weld
counties. Low level moisture is higher behind this front with
dewpoints in the lower 50s. So the surface will cool a few degrees
behind the front today but 700mb temps are still rather close to
yesterday at 17c. Afternoon high temperatures will be in the lower
to mid 90s over the plains this afternoon, again a bit cooler
than yesterday due to the front and perhaps a bit more afternoon
cloud cover.

Forecast soundings for this afternoon still are the inverted-v
types with continued dry low levels. Main threat again will be
gusty winds with the showers, especially mountains and front
range/adjacent plains. Further east on the far northeast plains,
storms should be a bit stronger with higher dewpoints with
potential CAPE values upwards of 2000j/kg. Could be an isolated
severe storm with damaging winds to 60 mph and hail up to 1 inch
in diameter. Showers and storms expected to move out of the
area/diminish by midnight tonight.

.LONG TERM...(Saturday through Thursday)
Issued at 340 AM MDT Fri Jun 15 2018

The abnormally moist large scale ridge-trough circulation pattern
over the western and central CONUS during the next several days
according to the GFS/NAEFS, ECMWF, UKMET and Canadian GEM,
promises to generate ample cloud cover, cooler temperatures, and
periods of moderate to heavy precip for the forecast area. Air
laden with subtropical moisture streaming up from the Gulf of
Mexico is progged to merge with an equally moist north bound
atmospheric river along the west coast of Mexico at the present
time. Embedded within the western moisture stream will be remnants
of Tropical Storm Bud. Next, a deep, unseasonably cold upper
trough propagating south over California and Nevada early in the
period causes a closed mid-level cyclone off the srn California
coast to drive inland over nrn Baja where it merges with the remains
of Tropical Storm Bud. NAM and GFS show these features combining
into an open wave and lifting newrd over Arizona/wrn New Mexico
Sat/Sat night, and eventually over Colorado Sun/Sun night.
At the core of the Mexican atmospheric river, mean layer
precipitable water values range from 2-3.5 standard deviations
above average. All this moisture is projected to reach srn
Colorado by Sat afternoon, and n-central/nern Colorado by late Sat
night/Sun morning. Meanwhile, a cold front is forecast to slip
south acrs nern Colorado during the pre-dawn hours Sun, with a sfc
low forming on this bndry up near Sterling. Circulation around
this low will likely enhance the northeast/upslope flow behind the
front, consequently piling low- level moisture up against the
Front Range and Palmer Divide. Models indicate afternoon PW values
along the Front Range over 1.25 inches. QG omega fields also
indicate an increase in large scale lift through the day in
advance of the shortwave approaching from the 4-corners area.
Either late afternoon or early evening, could see a line of shwrs/
t-storms slowly moving off the Front Range and over the I-25
corridor, possibly producing 1-2 inch per hour rainfall rates that
could result in localized low-land and street flooding. Burn
scars will be most prone to flooding should the heavy precip
develop. The high country should also see periods of moderate to
heavy precip Sat night and Sun. The heaviest precip in the high
country Sun may fall roughly north of I-70 during max heating and
with the passing shortwave. Steep lapse rates could also generate
a few late day storms capable of hail.

Sun night, models show the subtropical moisture plume shifting north
and east of the forecast area, and therefore a drop off in precip
along with partial clearing. The lull in precip appears short-lived
with the cold upper trough out west migrating east, and yet another
cold front dropping in from Wyoming. The approaching trough cools
and re-saturates mid and high-levels, while post-frontal upslope
flow cools temperatures even further and returns low-level moisture
to the high plains. Could see another round of locally heavy
rainfall over and along the Front Range Mon afternoon and evening.

Mon through Thu, weather conditions should remain moist and
unsettled across the region with waves of moisture flowing up into
Colorado around a broad, unusually cool upper trough hanging out
over the northwest quadrant of the CONUS. Showers and t-storms
will remain in the forecast every day, with the best chance for
measurable precip over and adjacent to the Front Range during the
afternoon and evening hours. Temps through the period are likely
to stay below average for mid June with the coolest readings Mon
and Tue. Warming late in the period should result in more
thunderstorms and less showery type precip.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 952 AM MDT Fri Jun 15 2018

East/northeast surface winds expected following the weak cold
front earlier this morning. Could see a bit higher threat of
showers/storms this afternoon given the higher low level moisture
behind the am front. Still main threat will be gusty and erratic
winds. Current TAF has this covered so only minimal changes
planned for 18z issuance.

&&

.FIRE WEATHER...
Issued at 952 AM MDT Fri Jun 15 2018

There will still be elevated fire concerns over the high mountain
parks this afternoon. Expect a bit less winds and slightly higher
humidity levels so will not issue any Red Flag warnings today with
marginal conditions. Gusty and erratic winds in the 35-45 mph
range with some of the thunderstorms as well.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Cooper
SHORT TERM...Entrekin
LONG TERM...Baker
AVIATION...Cooper
FIRE WEATHER...Entrekin/Cooper
Hazardous weather outlook, Jun 15, 11:27 AM MDT, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1127 AM MDT Fri Jun 15 2018

COZ030>051-161730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1127 AM MDT Fri Jun 15 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Expect isolated to scattered coverage of afternoon and evening
showers and thunderstorms over the mountains and plains. The main
threat with the showers will again be gusty winds up to 45 mph.
Slightly cooler temperatures can be expected following the
passage of a weak cold front earlier this morning, along with
higher low level moisture. This may lead to stronger and possibly
a severe storm over the far northeast plains with damaging winds
to 60 mph and hail up to one inch in diameter. The thunderstorms
will diminish by later this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Shower and thunderstorm coverage will increase this weekend and
remain elevated through most of next week. The main threat from
storms this weekend will be heavy rainfall, which could result in
localized flooding. Burn scars will be particularly prone,
although urban or poor drainage areas may also see some flooding
should heavy rainfall develop.

Moist upslope flow behind a cold front will expand the risk of
heavy rainfall into the I-25 Corridor and adjacent plains Sunday
afternoon and evening. One or two storms may also be severe with
large hail the main threat. The unsettled weather and potential
for locally heavy rainfall will remain in the forecast through the
mid part of next week. A couple severe storms will again be
possible Tuesday and Wednesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 2:40 PM MDTSpecial Weather StatementBOUDenver50 min
Jun 15, 2:46 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe29 min
Jun 15, 2:49 PM MDTSpecial Weather StatementBOUWeld26 min
Jun 15, 2:54 PM MDTSevere Thunderstorm WarningBOUWeld36 min
Jun 15, 3:54 PM MDTSpecial Weather StatementBOULincoln36 min
Jun 15, 4:09 PM MDTSpecial Weather StatementBOUAdams36 min
Jun 15, 4:18 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe27 min
Jun 15, 4:52 PM MDTSpecial Weather StatementBOUWashington23 min

Nearby

Red Flag Warnings in Colorado, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.